Wyoming, 2008Tornadoes and Hail in Wyoming, May 29, 2008
May 29, 2008 · NWS RIW · 6 events in 4 counties and zones
Thunderstorms generated several reports of funnel clouds and tornadoes in Fremont and Hot Springs counties northeast to Johnson County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms generated several reports of funnel clouds and tornadoes in Fremont and Hot Springs counties northeast to Johnson County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at May 29, 9:12 AM MST, 2 hours 22 minutes earlier.
Area forecast discussion, May 29, 9:12 AM MST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1012 AM MDT THU MAY 29 2008
.UPDATE...
SATELLITE IMAGERY SHOWS SEVERAL WEAK VORT MAXIMA IN THE SOUTHWEST
FLOW IN EASTERN NV AND UT WHICH WILL BE CROSSING THE CWA LATE THIS
MORNING AND THIS AFTERNOON. GFS AND NAM SHOW SIGNIFICANT
INSTABILITY ACROSS WY THIS AFTERNOON WITH LIFTED INDICES BETWEEN
ZERO C AND MINUS 2 C. THERE WILL BE WARMING OF THE BOUNDARY LAYER
THIS MORNING WITH A GOD AMOUNT OF SUNSHINE...AND DEWPOINTS ARE
STILL FAIRLY HIGH ACROSS THE REGION WITH THE HIGHEST DEWPOINTS IN
THE BIGHORN BASIN...JOHNSON COUNTY AND NATRONA COUNTY IN THE MID
TO UPPER 40S. INCREASED SCATTERED THUNDERSTORM COVERAGE TO INCLUDE
ALL OF WESTERN AND CENTRAL WY THIS AFTERNOON.
&&
.PREV DISCUSSION... /ISSUED 257 AM MDT THU MAY 29 2008/
SHORT TERM...TODAY THROUGH SATURDAY NIGHT
SOME VERY WEAK SHOWERS OR VIRGA ARE EVIDENT ACROSS EASTERN
SWEETWATER AND SOUTHEAST NATRONA COUNTIES DUE TO THE LEFT FRONT
QUAD OF THE 110 KNOT JET MAX. THERE ARE ALSO SOME LIGHT SHOWERS
ACROSS THE UPPER GREEN RIVER BASIN AND THE WEST SLOPE OF THE WIND
RIVER MOUNTAINS. THESE LIGHT SHOWERS SHOULD WASH OUT BY LATE
MORNING. MENTIONED PATCHY FOG ACROSS EASTERN JOHNSON AND NORTHEAST
NATRONA COUNTIES THROUGH 15Z BASED ON 1/4 MILE VSBY AT BYG...IR
SATELLITE FOG PRODUCT AND THE FACT THAT STRONG THUNDERSTORMS
DUMPED HEAVY RAINFALL EARLY YESTERDAY EVENING IN THOSE LOCATIONS.
SOME LOW CLOUDS WILL ALSO BE FOUND ACROSS EASTERN NATRONA AND
JOHNSON COUNTIES THIS MORNING DUE TO A SHORT LIVED BACK DOOR COLD
FRONT THIS MORNING. BYG HAS A BKN LYR AT 1K ABOVE THE FOG AND CPR
NOW HAS SCT CLOUDS AT 3800FT.
THE CIRCULATION OVER IDAHO IS PROGGED TO WASH OUT WITH THE UPPER
FLOW BECOMING MORE WESTERLY AND CONFLUENT. WITH THE WESTERLY
COMPONENT AND THE ABSENCE OF THE LOW LEVEL SOUTHEAST FLOW DECIDED
TO CUT POPS TODAY BY 10 PERCENT. HOWEVER FAIRLY SIGNIFICANT
THUNDERSTORMS SHOULD ERUPT LATER THIS AFTERNOON IN JOHNSON COUNTY
WHERE CAPES WILL RISE TO OVER 700K/KG. WHAT WILL BE LEFT OF THE
IDAHO CIRCULATION WILL TRACK ACROSS WY AS A TROUGH AXIS AND
ASSIST WITH THE LIFT TO INITIATE ANY THUNDERSTORMS THIS AFTERNOON.
ON FRIDAY EXPECT LESS OF A CHC OF TSRA WITH THE CONFLUENT WESTERLY
FLOW. HOWEVER WITH 650 CAPES IN THE NORTHERN ZONES EXPECT SLIGHTLY
HIGHER POPS THERE. SATURDAY WILL BE THE DRIEST AND WARMEST DAY
WITH A FLAT RIDGE BUILDING INTO THE AREA. LOWERED HIGHS TODAY
BASED ON 700MB TEMPS ONLY AROUND 4C ACROSS CENTRAL WITH THE BACK
DOOR FRONT INFLUENCING THE AIRMASS SOMEWHAT. TEMPS WILL BE
RELATIVELY UNCHANGED FRIDAY. ON SATURDAY WITH THE RIDGE BUILDING
IN AND H7 TEMPS RISING TO 9C ACROSS CENTRAL WY KEPT HIGHS IN THE
UPPER 70S ACROSS THE LOWER ELEVATIONS EAST OF THE DIVIDE.
LONG TERM...SUNDAY THROUGH THURSDAY
PATTERN DURING THIS PERIOD EVOLVES TO A MUCH MORE PROGRESSIVE ZONAL
FLOW AS ALEUTIAN LOW MOVES INTO GULF OF ALASKA MONDAY...KICKING HIGH
OVER LOW REX BLOCK THAT HAS BEEN A PERSISTENT FEATURE ALONG THE
NORTH AMERICAN WEST COAST INLAND. BOTH GFS AND ECMWF ALONG WITH
NCEP ENS MEAN SHOW THE NORTHERN STREAM TROUGH PASSAGE ON MONDAY
NIGHT WHILE SW LOW BRIEFLY GETS CUT OFF FROM WESTERLIES OFF
SOUTHERN CALIFORNIA COAST. THIS SOUTHERN SYSTEM SYSTEM IS EXPECTED
TO OPEN AND LIFT ACROSS THE CENTRAL ROCKIES WEDNESDAY. OVERALL THIS
WILL BE A MUCH LESS ACTIVE PERIOD WITH MOSTLY DRY CONDITIONS ALONG
AND SOUTH OF THE INTERSTATE 80 CORRIDOR. FAST MOVING SYSTEMS IN
THIS PROGRESSIVE FLOW WITH TWO DISTINCT TROUGH PASSAGES MONDAY NIGHT
AND WEDNESDAY...AND QUASI-STATIONARY DRYLINE NEAR A CPR-SOUTH
PASS LINE WILL RESULT IN AT LEAST A SLIGHT CHANCE OF AFTERNOON
THUNDERSTORMS ALONG AND NORTH OF THIS BOUNDARY WITH A BETTER CHANCE
ALONG THE INTERSTATE 25 CORRIDOR WRAPPING BACK INTO THE NORTHERN BIG
HORN BASIN WHERE BETTER MOISTURE AND INSTABILITY WILL EXIST. AFTER
ABOVE NORMAL TEMPERATURES ON SUNDAY A SLIGHT COOLDOWN TO MORE NORMAL
TEMPERATURES WILL OCCUR MONDAY THROUGH WEDNESDAY AS UPPER RIDGE
FLATTENS.
AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ONCE AGAIN TODAY...
MAINLY THIS AFTERNOON AND EVENING. HOWEVER...A FEW MORNING SHOWERS
ARE ALSO EXPECTED AROUND CASPER AND IN THE FAR WEST. THESE
THUNDERSTORMS WILL LIKELY PRODUCE LOCALIZED MVFR CONDITIONS. GUSTY
SOUTHWEST WINDS WILL DEVELOP ALONG INTERSTATE 80 AND THE RED DESERT
IN THE AFTERNOON AND NEAR ANY THUNDERSTORMS. SOME OF THE STRONGEST
STORMS MAY ALSO PRODUCE HAIL.
FIRE WEATHER...
EXPECT DECREASING CHANCES OF AFTERNOON AND EVENING THUNDERSTORMS
THROUGH SATURDAY AS THE INCREASINGLY WESTERLY FLOW GRADUALLY DRIES
OUT THE AIRMASS. TEMPERATURES WILL WARM TO THE UPPER 70S AT THE
LOWER ELEVATIONS EAST OF THE DIVIDE BY SATURDAY WITH UPPER 60S IN
THE FAR WEST VALLEYS. MINIMUM RELATIVE HUMIDITY WILL BE IN THE MID
TEENS IN SWEETWATER COUNTY BY SATURDAY.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...SMITH
SHORT TERM...LIPSON
LONG TERM...AEM
AVIATION...SKRBAC
FIRE WEATHER...LIPSON
Hazardous weather outlook, May 29, 4:00 AM MST, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT THU MAY 29 2008
WYZ001>020-022>030-301100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT THU MAY 29 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
PATCHY FOG WILL AFFECT PORTIONS OF EASTERN JOHNSON AND NATRONA
COUNTIES THIS MORNING WITH LOCAL VISIBILITY DOWN TO ONE QUARTER OF A
MILE. THE FOG SHOULD DISSIPATE BY 9 AM.
THE ATMOSPHERE WILL REMAIN UNSTABLE TODAY. THIS WILL BRING ISOLATED
TO SCATTERED SHOWERS AND THUNDERSTORMS TO MUCH OF WESTERN AND CENTRAL
WYOMING TODAY. HOWEVER THE COVERAGE OF THE THUNDERSTORMS WILL
BE A BIT LESS TODAY SINCE THERE WILL BE A DRIER WESTERLY FLOW
INFLUENCING THE AIRMASS. THE BEST CHANCE FOR THUNDERSTORMS WILL BE
ACROSS JOHNSON COUNTY AND IN THE MOUNTAINS. THE MAIN THREATS
ASSOCIATED WITH THESE STORMS WILL BE LIGHTNING...GUSTY WIND...AND
SMALL HAIL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE ATMOSPHERE WILL REMAIN UNSTABLE THROUGH FRIDAY. THIS WILL
BRING ISOLATED SHOWERS AND THUNDERSTORMS TO MUCH OF WESTERN AND
CENTRAL WYOMING WITH SCATTERED SHOWERS AND THUNDERSTORMS
EXPECTED OVER THE MOUNTAINS. THE OVERALL COVERAGE OF THE
STORMS SHOULD DECREASE...HOWEVER...AS DRIER HIGH PRESSURE BEGINS TO
BUILD IN FROM THE WEST. THE MAIN THREATS ASSOCIATED WITH ANY STORMS
WILL BE LIGHTNING...GUSTY WIND...AND SMALL HAIL.
SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL...GUSTY WINDS OVER 40
MPH AND ANY NEW RAINFALL AMOUNTS TODAY. THANK YOU.
TEAM RIVERTON
In the hours before
Special weather statement, May 29, 10:01 AM MST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1101 AM MDT THU MAY 29 2008
WYZ030-291800-
EAST SWEETWATER COUNTY-
1101 AM MDT THU MAY 29 2008
THUNDERSTORMS WILL MOVE ACROSS EASTERN SWEETWATER COUNTY THROUGH
NOON. THE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL...BRIEF
HEAVY RAIN AND CLOUD TO GROUND LIGHTNING. THESE STORMS WILL MOVE
ACROSS INTERSTATE 80 FROM POINT OF ROCKS EAST TO WAMSUTTER TO
CRESTON JUNCTION. SEEK SHELTER INDOORS IF A STORM APPROACHES.
Special weather statement, May 29, 10:06 AM MST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1106 AM MDT THU MAY 29 2008
WYZ025-291800-
UPPER GREEN RIVER BASIN FOOTHILLS-
1106 AM MDT THU MAY 29 2008
A FEW THUNDERSTORM WILL MOVE ACROSS EASTERN SUBLETTE COUNTY THROUGH
NOON. THE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL...BRIEF
HEAVY RAIN AND CLOUD TO GROUND LIGHTNING. THESE STORMS WILL IMPACT
THE AREAS FROM CORA TO PINEDALE TO BOULDER. SEEK SHELTER INDOORS IF A
STORM APPROACHES.
Special weather statement, May 29, 10:37 AM MST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1137 AM MDT THU MAY 29 2008
WYZ020-022-291835-
CASPER MOUNTAIN-NATRONA COUNTY LOWER ELEVATIONS-
1137 AM MDT THU MAY 29 2008
A FEW THUNDERSTORM WILL MOVE ACROSS EASTERN NATRONA COUNTY THROUGH
1230 PM. THE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL...
BRIEF HEAVY RAIN AND CLOUD TO GROUND LIGHTNING. THESE STORMS ARE
MOVING NORTHEAST ALONG HIGHWAY 220...HEADING TOWARD CASPER. EXPECT
THE STORMS TO MOVE THROUGH MILLS...CASPER...AND EVANSVILLE BETWEEN
FROM NOON UNTIL 1230 PM. SEEK SHELTER INDOORS IF A STORM APPROACHES
YOUR LOCATION.
Special weather statement, May 29, 11:01 AM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1201 PM MDT THU MAY 29 2008
WYZ005>007-292000-
OWL CREEK AND BRIDGER MOUNTAINS-SOUTHEAST BIG HORN BASIN-
SOUTHWEST BIG HORN BASIN-
1201 PM MDT THU MAY 29 2008
THUNDERSTORMS WILL FORM OVER THE MOUNTAINS THIS AFTERNOON. THE
SHOWERS AND STORMS WILL MOVE OVER THE SOUTHERN BIG HORN BASIN THROUGH
200 PM. THE STRONGER STORMS WILL PRODUCE SMALL HAIL AND BRIEF HEAVY
RAIN. THE STORMS WILL BE MOVING FROM WEST TO EAST ACROSS THE BASIN
THIS AFTERNOON. SEEK SHELTER INDOORS IF A STORM APPROACHES YOUR
LOCATION.
Special weather statement, May 29, 11:07 AM MST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1207 PM MDT THU MAY 29 2008
WYZ028>030-292100-
EAST SWEETWATER COUNTY-FLAMING GORGE-ROCK SPRINGS AND GREEN RIVER-
1207 PM MDT THU MAY 29 2008
THUNDERSTORMS WILL FORM OVER SWEETWATER COUNTY THIS AFTERNOON.
THE STRONGER STORMS WILL PRODUCE SMALL HAIL AND BRIEF HEAVY RAIN.
MANY OF THE STORMS WILL IMPACT INTERSTATE 80 IN SWEETWATER COUNTY.
SEEK SHELTER INDOORS IF A STORM APPROACHES YOUR LOCATION.
Special weather statement, May 29, 11:23 AM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1223 PM MDT THU MAY 29 2008
WYZ015>018-292000-
LANDER FOOTHILLS-UPPER WIND RIVER BASIN-WIND RIVER BASIN-
WIND RIVER MOUNTAINS EAST-
1223 PM MDT THU MAY 29 2008
THUNDERSTORMS WILL FORM OVER THE WIND RIVER MOUNTAINS AND THE WIND
RIVER BASIN THIS AFTERNOON. THE STRONGER STORMS WILL PRODUCE SMALL
HAIL AND BRIEF HEAVY RAIN...AS WELL AS WIND GUSTS AROUND 35 MPH.
STAY ALERT TO THE CHANGING WEATHER CONDITIONS. SEEK SHELTER INDOORS
IF A STORM APPROACHES YOUR LOCATION.
Event by event
2 tornado, 2 funnel cloud, 2 hail. Local standard time, as filed.
Tornado, Hot Springs
- When
- May 29, 11:34 AM MST to 11:38 AM MST
- Where
- Hot Springs County, 9.52 mi SE of Hamilton Dome to 9.58 mi SE of Hamilton Dome
- Rating
- EF0
- Path length
- 0.3 mi
- Path width
- 35 yd
- Reported by
- Public
- Coordinates
- 43.669, -108.420
A tornado touched down south of Missouri Flats Road northwest of Thermopolis. The tornado remained over open land and caused no damage. A funnel cloud was visible for six minutes before the tornado formed.
Funnel Cloud, Hot Springs
- When
- May 29, 12:14 PM MST to 12:21 PM MST
- Where
- Hot Springs County, 3.29 mi WNW of Thermopolis Arpt to 1 mi W of Lucerne
- Reported by
- Public
- Coordinates
- 43.694, -108.277
A funnel cloud was seen from Thermopolis and Lucerne as it tracked northeast across central Hot Springs County.
Hail, Park
- When
- May 29, 12:40 PM MST
- Where
- Park County, 4.96 mi ESE of Meeteetse
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 44.112, -108.785
Penny sized hail was reported along State Highway 120 south of Meeteetse.
Funnel Cloud, Fremont
- When
- May 29, 1:19 PM MST to 1:25 PM MST
- Where
- Fremont County, 9.72 mi SE of Arapahoe
- Reported by
- Trained Spotter
- Coordinates
- 42.841, -108.359
Several reports were received of a funnel cloud south of Riverton near the Beaver Creek natural gas field.
Hail, Fremont
- When
- May 29, 1:55 PM MST
- Where
- Fremont County, 4 mi SE of Lander
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.789, -108.664
One inch diameter hail was measured four miles southeast of Lander.
Tornado, Johnson
- When
- May 29, 2:25 PM MST to 2:26 PM MST
- Where
- Johnson County, 25.05 mi ESE of Buffalo to 25.07 mi ESE of Buffalo
- Rating
- EF0
- Path length
- 0.14 mi
- Path width
- 10 yd
- Reported by
- Public
- Coordinates
- 44.151, -106.277
A trucker reported a tornado near Interstate 90 east of mile marker 76.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kansas, May 29 to 30, 2008$15 million · EF3 · 25 events
- Tornadoes and Flash Flooding in Iowa, May 29 to 30, 200811 injured · $3.0 million · EF2 · 70 events
- Tornadoes and Flash Flooding in Nebraska, May 29 to 30, 20085 injured · $27 million · EF2 · 46 events
- Tornado in Kansas, May 29, 2008$1.0 million · EF3 · 1 event
- Tornadoes and Flash Flooding in Nebraska, May 29 to 31, 2008$4.3 million · EF2 · 57 events
- Tornadoes and Flash Flood in South Dakota, May 29, 2008$370,000 · EF1 · 18 events
- Wildfire in Florida, May 29 to 31, 2008$850,000 · 1 event
- Tornadoes and Hail in Kansas, May 29, 2008$55,000 · EF0 · 43 events
- Damaging Wind in Iowa, May 29, 2008$185,000 · 53 kt wind · 1 event
- Flash Flood in Nebraska, May 29, 2008$150,000 · 1 event
- Tornado and Flash Flooding in Nebraska, May 29, 2008$44,000 · EF0 · 26 events
- Tornado and Flash Flood in Iowa, May 29 to 31, 2008EF1 · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96942, 96947, 96948, 96946, 96949, 96943.